The U.S. Food and Drug Administration (FDA) has revised the prescribing instructions for the protease inhibitor Kaletra (lopinavir plus ritonavir) to include a new warning about heart rhythm disturbances that might be caused by the drug. While the agency points out that studies haven't definitely linked Kaletra to these problems, it is nonetheless suggesting that health care providers be cautious when prescribing the drug to anyone with underlying heart problems or to those using other drugs known to cause heart rhythm disturbances.

The human heart has four chambers—two small ones on top called the atria and two larger ones on the bottom called the ventricles. Blood is pulled first into the atria and then into the ventricles, and finally expelled back out into the blood stream. The pumping action happens in a specific order—first in the atria and then in the ventricles—with the help of closely timed electrical charges running through the nerves. The electrical charges can be measured with a great degree of accuracy using an electrocardiogram (ECG or EKG). When the charges are disrupted, this can cause an abnormal heart rhythm—which can ultimately damage the heart, lungs and other tissues in the body.

According to the FDA, two types of heart rhythm problems might be associated with Kaletra. The first, known as PR interval prolongation, consists of prolonged electrical impulses in the atria and has been noted in some patients taking Kaletra. In particular, there have been several case reports of serious conduction problems in the atria, known as atrioventricular block.

The second heart rhythm problem involves slowed conduction of electrical impulses in the larger ventricular chambers. This is called QT interval prolongation, and there have also been cases noted in patients taking Kaletra.

Kaletra should be used with caution by patients with underlying heart disease and preexisting electrical conduction problems, the FDA suggests. Kaletra should also be prescribed with caution to those using other medications known to affect the PR interval, including calcium channel blockers (e.g., verapamil and Procardia), beta-adrenergic blockers (e.g., Sectral and Lopressor), Lanoxin (digoxin) and Reyataz (atazanavir).